Hypothyroidism and Ascites

Last Updated: · Doctors
Authors

Question

I have an interesting case to discuss and hear your opinion about the patient management. 78 years old African American female referred to me for a follow up of status post surgical hypothyroidism due to Multinodular goiter with compressive symptoms. She has a complicated post operative stage with severe hyponatremia and severe ascitic myxedema. She was evaluated as inpatient for hypocortisolism and cardiologist and nephrologist consultation did not reveal any defined diagnosis. Nephrologist recommended loop diuretic that made the hyponatremia worse and minimal response to her sodium levels and edema. Serum osmolality was reported low. Ct scan of the abdomen was reported normal. Levothyroxine replacement was started next day post surgery at a dose of 88 mcg daily on empty stomach with a glass of water, post hospital discharge 2 weeks later was advanced to 100 mcg daily. Her edema in the lower extremities was 4 plus with ascitis noticed on physical exam. No hepato jugular reflux no Medusa sign .No history of exposure to any hepatotoxic drug and ethanol. ANA and hepatitis profile for A,B,C was reported negative. Creatinine and BUN were normal. PTH and ionized calcium were also normal post surgery. She was re- admitted to the hospital due to worsening of her edema. Echocardiogram report was normal except trace of pericardial effusion. On discharge her TSH: 35 miul/ml and free T3 low, free T4 lower normal, low albumin and low total serum protein. ACTH and serum cortisol at 8 am were normal. PRA was normal. Histopathologic report shows multinodular goitre 137 grm with benign adenomatous hyperplasia. She weights 174 pounds. Kocher described a similar case in the early 1920′s, considering the fact of age and potential pharmokinetic factors of absorption and age with secondary arrhythmia and coronary events in this patient, do you recommend to give a higher dose of LT4 up to 1.9- 2.0 mcg/kg? . The rationale would be to correct her hypothyroidism and also correct the secondary ascitic myxedema!!. thanks for your comments in advance. Any additional suggestion?

Dr. Delgado

Response

Surely you need to increase the dose of T4, to a level that beings her TSH down to a normal range, or preferably around 1uU/ml. This is the normal approach in almost all patients needing replacement therapy. However the problem seems more complicated than simple hypothyroidism, especially the low albumin and total protein. Understanding the problem would be easier with a time line includingall of the history and treatments and tests, and other medications.

L De Groot, MD